Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Milwaukee, WI

March 24, 2009Jefferson County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 24, 2009, 10:17 PM CDT for Jefferson County, Walworth County, Wisconsin. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2009, 10:17 PM CDT (03:17 UTC)
Expired
Mar 24, 2009, 11:15 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Jefferson County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 23 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 10:30 PM CDTTSTM WND DMG1 W Fort Atkinson, WIDELAYED REPORT. 10 INCH DIAMETER, 30 FEET TALL BIRCH TREES SNAPPED OR UPROOTED IN ROCK RIVER PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 250317
SVRMKX
WIC055-127-250415-
/O.NEW.KMKX.SV.W.0002.090325T0317Z-090325T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 PM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  WESTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1115 PM CDT

* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES WEST OF LAKE MILLS TO 17 MILES SOUTHWEST OF DARIEN...
  AND WERE MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALWORTH...FONTANA-ON-GENEVA LAKE AND DARIEN BY 1035 PM CDT...
  WILLIAMS BAY AND DELAVAN LAKE BY 1040 PM CDT...
  LAKE MILLS AND FORT ATKINSON BY 1045 PM CDT...
  ELKHORN BY 1050 PM CDT...
  WHITEWATER AND JEFFERSON BY 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4252 8877 4284 8876 4286 8898 4320 8897
      4320 8854 4285 8854 4251 8851
TIME...MOT...LOC 0316Z 207DEG 33KT 4308 8911 4252 8898

$$

REM
3 follow-up statements
000 
WWUS53 KMKX 250332
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1032 PM CDT TUE MAR 24 2009

WIC055-127-250415-
/O.CON.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1032 PM CDT TUE MAR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN WALWORTH AND JEFFERSON COUNTIES...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF HUBBLETON TO 8 MILES NORTHWEST OF
ALLENS GROVE...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
WILLIAMS BAY...DELAVAN LAKE AND LAKE MILLS BY 1040 PM CDT...
RICHMOND AND FORT ATKINSON BY 1045 PM CDT...
MILLARD...ELKHORN...MILFORD AND HUBBLETON BY 1050 PM CDT...
TIBBETS BY 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 60 MPH WERE REPORTED JUST SOUTH OF BELOIT IN 
NORTHERN ILLINOIS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK 
SAFE SHELTER AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4252 8877 4284 8876 4286 8898 4319 8897
      4320 8897 4320 8854 4285 8854 4251 8851
TIME...MOT...LOC 0331Z 207DEG 33KT 4320 8902 4264 8889

$$

CRONCE
000 
WWUS53 KMKX 250358
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1058 PM CDT TUE MAR 24 2009

WIC055-127-250415-
/O.CON.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1058 PM CDT TUE MAR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL WALWORTH AND EASTERN JEFFERSON COUNTIES...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF WATERTOWN TO ELKHORN...MOVING
NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
THE BELOIT AND JANESVILLE AREA AND ACROSS MUCH OF EASTERN ROCK 
COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4252 8862 4284 8867 4320 8876 4320 8854
      4281 8854 4251 8852
TIME...MOT...LOC 0358Z 237DEG 29KT 4335 8865 4268 8850

$$
000 
WWUS53 KMKX 250414
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 PM CDT TUE MAR 24 2009

WIC055-127-250422-
/O.EXP.KMKX.SV.W.0002.000000T0000Z-090325T0415Z/
JEFFERSON WI-WALWORTH WI-
1114 PM CDT TUE MAR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALWORTH AND EASTERN
JEFFERSON COUNTIES EXPIRES AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE 
THUNDERSTORMS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4252 8862 4284 8867 4320 8876 4320 8854
      4281 8854 4251 8852
TIME...MOT...LOC 0412Z 237DEG 29KT 4341 8851 4274 8837

$$

CRONCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:02 PM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 2:02 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 PM CDT TUE MAR 24 2009

STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY
THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA
BETWEEN 12-18Z WEDNESDAY.

STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS
THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE
UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM
TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE
FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW
LEVEL CONVERGENCE ALONG THE FRONT.

FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA
EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY
RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR
DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL
BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD
ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR
THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD
FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE
RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED.
WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET
PROCESSED.

THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z.

DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER
UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO
CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN
PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD
BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME.

STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE
ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON
TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND
WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT
FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS
THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO
EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT
COLDER FOR ALL SNOW. STAY TUNED.

&&

.AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS
MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT.  AFTER A
SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON
INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE
SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST
SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS
EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z.  A RETURN TO
VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY
CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND
CONTINUED VFR CONDITIONS.

&&

.MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA
TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES
NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS
EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL
CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL
PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL
CRAFT CRITERIA BY LATE TOMORROW MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 6:15 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT TUE MAR 24 2009

WIZ046-047-051-052-056>060-062>072-251200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE
ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE.

STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA
WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH
TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS
WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE.

THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY
CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE.
ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER
CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE
MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH
AT TIMES THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL
OTHER RIVERS.

ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS
WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST
MEASUREMENTS WILL BE APPRECIATED.

LMZ643>646-251200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
615 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH
WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS
THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND
TONIGHT...GUSTING UP TO 40 MPH THIS EVENING.

WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE THROUGH THE NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN
SATURDAY.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:18 PM CDTRiver Flood WatchMKXJefferson9 hr
Mar 24, 9:18 PM CDTRiver Flood WatchMKXKenosha36 hr
Mar 24, 10:04 PM CDTSevere Thunderstorm WarningMKXDane, Rock41 min
Mar 24, 10:56 PM CDTSevere Thunderstorm WarningMKXWaukesha29 min
Mar 25, 3:19 AM CDTSmall Craft AdvisoryMKX15 hr
Mar 25, 3:51 AM CDTRiver Flood WarningMKXGreen, Rock3 days
Mar 25, 6:33 AM CDTRiver Flood WarningMKXJefferson10 days
Mar 25, 10:56 AM CDTRiver Flood WatchMKXIowa, Lafayette10 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.